Alert archive / Wisconsin / Frost Advisories in 2017

Frost Advisory 3, NWS Green Bay, WI

May 8, 20175 counties in Wisconsin

NWS Green Bay, WI issued this frost advisory at May 8, 2017, 3:17 PM CDT for 5 counties in Wisconsin. It took effect at May 9, 2017, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 8, 2017, 3:17 PM CDT (20:17 UTC)
In effect from
May 9, 2017, 1:00 AM CDT
Expired
May 9, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Brown County, WI, Door County, WI, Kewaunee County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 25 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2702 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WWUS73 KGRB 082017
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
317 PM CDT Mon May 8 2017

WIZ073-074-090330-
/O.NEW.KGRB.FZ.W.0002.170509T0600Z-170509T1300Z/
Southern Marinette County-Southern Oconto County-
Including the cities of Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
317 PM CDT Mon May 8 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

The National Weather Service in Green Bay has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM CDT Tuesday. 

* TEMPERATURE...Another night of cold temperatures are expected
  tonight. Readings are forecast to drop into the upper 20s
  inland, lower 30s near the Bay of Green Bay. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops
  are likely to be damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected. 
These conditions will kill crops and other sensitive vegetation.

&&

$$

WIZ020-022-031-039-040-090330-
/O.NEW.KGRB.FR.Y.0003.170509T0600Z-170509T1300Z/
Menominee-Door-Shawano-Brown-Kewaunee-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Shawano, Green Bay, Kewaunee, 
and Luxemburg
317 PM CDT Mon May 8 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT TUESDAY...

The National Weather Service in Green Bay has issued a Frost
Advisory, which is in effect from 1 AM to 8 AM CDT Tuesday. 

* TEMPERATURE...Readings are forecast to drop into the middle 
  30s.

* IMPACTS...If left unprotected, cold-sensitive plants may be
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected.  Sensitive outdoor
plants should either be brought indoors or covered.

&&

$$

AK
2 follow-up statements
746 
WWUS73 KGRB 090259
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
959 PM CDT Mon May 8 2017

WIZ073-074-091300-
/O.CON.KGRB.FZ.W.0002.170509T0600Z-170509T1300Z/
Southern Marinette County-Southern Oconto County-
Including the cities of Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
959 PM CDT Mon May 8 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

* TEMPERATURE...Another night of cold temperatures are expected 
  tonight. Readings are forecast to drop into the upper 20s 
  inland, lower 30s near the Bay of Green Bay. 

* IMPACTS...If left unprotected, cold-sensitive plants and crops 
  are likely to be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

WIZ020-022-031-039-040-091300-
/O.CON.KGRB.FR.Y.0003.170509T0600Z-170509T1300Z/
Menominee-Door-Shawano-Brown-Kewaunee-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Shawano, Green Bay, Kewaunee, 
and Luxemburg
959 PM CDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
TUESDAY...

* TEMPERATURE...Readings are forecast to drop into the middle 
  30s. 

* IMPACTS...If left unprotected, cold-sensitive plants may be 
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected.  Sensitive outdoor
plants should either be brought indoors or covered.

&&

$$

Kurimski
394 
WWUS73 KGRB 090850
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
350 AM CDT Tue May 9 2017

WIZ073-074-091300-
/O.CON.KGRB.FZ.W.0002.000000T0000Z-170509T1300Z/
Southern Marinette County-Southern Oconto County-
Including the cities of Harmony, Peshtigo, Porterfield, Crivitz, 
High Falls Reservoir, Loomis, Middle Inlet, Little Suamico, 
Sobieski, Brookside, Oconto, and Pensaukee
350 AM CDT Tue May 9 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...will be in the upper 20s to lower 30s early this
  morning.

* IMPACTS...If left unprotected, cold-sensitive plants and crops 
  are likely to be damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are expected.
These conditions will kill crops and other sensitive vegetation.

&&

$$

WIZ020-022-031-039-040-091300-
/O.CON.KGRB.FR.Y.0003.000000T0000Z-170509T1300Z/
Menominee-Door-Shawano-Brown-Kewaunee-
Including the cities of Keshena, Neopit, Sturgeon Bay, 
Fish Creek, Sister Bay, Shawano, Green Bay, Kewaunee, 
and Luxemburg
350 AM CDT Tue May 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...will be in the middle 30s early this morning.
  
* IMPACTS...If left unprotected, cold-sensitive plants may be 
  damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected.  Sensitive outdoor
plants should either be brought indoors or covered.

&&

$$
TSK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this frost advisory went out at May 8, 2:47 PM CDT, 30 minutes earlier.

Area forecast discussion, May 8, 2:47 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
247 PM CDT Mon May 8 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 247 PM CDT Mon May 8 2017

Several forecast concerns to deal with over the next 24 hours.
First, how far east to bring precipitation chances tonight?
Second, how fast will clouds overspread the area to impact min
temperatures tonight? Lastly, will a frost/freeze headline be
needed for parts of the forecast area?

The 19z MSAS surface analysis showed an area of high pressure
centered over central Lake MI, providing for a mostly sunny day
across northeast WI. A weak area of low pressure was situated over
southwest MN with a warm front stretched southeastward through
central IA into south-central IL. The radar mosaic had picked up
on some light shower activity across eastern IA, north of the warm
front. However, much of this shower activity was not reaching the
ground due to a dry air mass near the surface.

Models remain consistent with the movement of a shortwave trough
sliding southeast on the front side of an upper ridge positioned
over the central CONUS. This shortwave trough, accompanied by the
weak surface low over the Midwest and the warm front extended
southeast from the surface low to the Ohio Valley, will be the
main features to allow showers/chance of thunderstorms to push
into WI tonight. This advancing precipitation will run into more
dry air over eastern WI, thus how far east to take pops is a
challenge. Furthermore, cold temperatures and possible frost
headlines will be cloud dependent as at least mid-clouds push into
eastern WI, even though the showers would remain across the
southwest half of WI. While strongest lift/forcing to be maximized
over southwest WI, have kept small chance pops across central WI
for late evening/overnight hours. As for min temperatures, expect
coldest readings to be over far northeast WI where upper 20s are
forecast. Warmest readings to be over central WI where upper 30s
to around 40 degrees are forecast. This leaves east-central WI
where middle 30s are expected, along with some frost. Have decided
to issue a freeze warning for southern Oconto and southern
Marinette counties where sub-freezing condition to exist.
Surrounding the warning will be a frost advisory for the counties
of: Menominee, Shawano, Brown, Kewaunee and Door.

The threat of light showers would carry over into Tuesday morning
before the shortwave trough/surface low/warm front all push
southeast into the Ohio Valley. Some drier air is progged to
advect into the region by Tuesday afternoon, although some models
insist lower levels of the atmosphere would remain saturated. May
end up with only partly sunny skies at best, thus have lowered max
temperatures a few degrees from the previous forecast. This would
have readings around 50 degrees near Lake MI, middle to upper 50s
elsewhere.

.LONG TERM...Tuesday Night Through Monday
Issued at 247 PM CDT Mon May 8 2017

Upper ridging should keep dry weather across the
region through early Wednesday. A weak upper trough will move
through Wednesday afternoon or evening and possibly produce
scattered showers. Northwest upper flow should follow for
Thursday through Saturday.The best chance of rain looks to be
Friday night or Saturday as an upper low passes by to the north.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1223 PM CDT Mon May 8 2017

Mainly VFR conditions to prevail across northeast WI this
afternoon through Tuesday. There will be an increase in middle and
high clouds late this afternoon/early evening in advance of a
mid-level shortwave trough dropping southeast through the region.
In addition, a weak area of low pressure is forecast to slide
southeast along a warm front into Iowa tonight and eventually
toward the Ohio Valley on Tuesday. A push of warmer air aloft,
coupled with modest forcing from the trough, could bring a chance
of showers to central WI tonight. While cigs are still expected to
remain VFR, bases could approach MVFR over central WI late
tonight/early Tuesday morning if rain does materialize. Once this
entire system departs, VFR conditions would then continue for the
rest of Tuesday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM to 8 AM CDT Tuesday for WIZ020-022-031-
039-040.

Freeze Warning from 1 AM to 8 AM CDT Tuesday for WIZ073-074.
&&

SHORT TERM.....Kallas
LONG TERM......RDM
AVIATION.......AK
Hazardous weather outlook, May 8, 2:48 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
248 PM CDT Mon May 8 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
248 PM CDT Mon May 8 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A widespread freeze is expected across southern sections of
Marinette and Oconto counties where temperatures will fall below
freezing. Patchy frost is possible across portions of east-central
Wisconsin where temperatures are forecast to fall into the middle
30s. Cold-sensitive plants should be protected.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-092000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
248 PM CDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

AK/RDM

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:17 PM CDTFreeze WarningGRBMarinette, Oconto17 hr

Nearby

Frost Advisories in Wisconsin, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.